Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Sioux Falls, SD

May 3, 1999Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 1999, 11:47 PM CDT for Minnehaha County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1999, 11:47 PM CDT (04:47 UTC)
Expired
May 4, 1999, 12:20 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Minnehaha County, SD

What was reported inside it

TimeReportWhereRemark
May 3, 11:55 PM CDTHail 0.75Hartford, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 040446 RRA
SVRFSD
SDC099-040520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 1220 AM CDT

* AT 1145 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SIOUX FALLS
  OR 8 MILES SOUTHWEST OF LYONS... MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYONS                    AROUND 1155 PM CDT
  COLTON                   AROUND 1205 AM CDT

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 1142 PM DIME SIZE HAIL WAS REPORTED AT WALL LAKE.
&
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 3, 9:50 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT MON MAY 3 1999

LN OF STG TSTMS MOVG NNE INTO SERN SD ATTM...SEEMS TO BE STAYING W OF
IA/MN BORDER ATTM...BUT COULD DO A RIGHT TURN WITH TIME. SEEMS TO BE
ASSCD WITH A VORT LOBE ROTATING AHEAD OF MAIN SYS AND THERE SHUD BE
BRK BEHIND IT AFT 2 AM AFT WATCH EXPIRES. UPDATED EARLIER FOR WATCH
AND NO POPS...BUT STILL WENT SCT AS OVERALL COVERAGE SHUD DCRS BY 2 AM.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:11 PM CDTSevere Thunderstorm WarningFSDGregory34 min
May 3, 9:23 PM CDTSevere Thunderstorm WarningFSDYankton32 min
May 3, 9:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix50 min
May 3, 9:49 PM CDTTornado WarningFSDYankton31 min
May 3, 9:54 PM CDTSevere Thunderstorm WarningFSDGregory36 min
May 3, 10:11 PM CDTSevere Thunderstorm WarningFSDClay34 min
May 3, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton38 min
May 3, 10:27 PM CDTTornado WarningFSDClay33 min
May 3, 10:33 PM CDTSevere Thunderstorm WarningFSDDouglas47 min
May 3, 10:46 PM CDTTornado WarningFSDClay34 min
May 3, 11:00 PM CDTSevere Thunderstorm WarningFSDTurner35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.